- Beta-blockers: Atenolol, metoprolol, propranolol, sotalol.
- Cardioselective calcium-channel blockers: Verapamil and diltiazem.
Effects on the ECG
- Sinus bradycardia.
- 1st degree, 2nd degree and 3rd degree AV block.
- Junctional bradycardia.
- Ventricular bradycardia.
A prolonged PR interval is an early sign of beta-blocker or calcium-channel blocker toxicity — even in the absence of significant bradycardia.
Two beta-blockers have additional important toxic effects:
- Propranolol behaves more like a tricyclic antidepressant in overdose than a beta-blocker, due to its blockade of myocardial and CNS fast sodium channels.
- Propranolol toxicity is associated with QRS widening and a positive R’ wave in aVR (signs of sodium channel blockade), which portend the onset of coma, seizures, hypotension and ventricular arrhythmias.
- Sotalol blocks myocardial potassium channels, causing QT prolongation and Torsades de Pointes in overdose.
Sinus bradycardia with 1st-degree AV block:
- Heart rate 45 bpm.
- PR interval 240 ms.
This type of ECG pattern is commonly seen in the early stages of beta-blocker / calcium-channel blocker poisoning.
Slow junctional rhythm:
- Regular rhythm at 30 bpm.
- Narrow QRS complexes
- No visible P waves
Complete heart block:
- Sinus rhythm – P waves occur at a rate of around 90 bpm.
- 3rd degree AV block – there is no relationship between the P waves and QRS complexes.
- Slow escape rhythm (30 bpm) with a RBBB morphology – this could be either a ventricular escape rhythm or a slow junctional rhythm with RBBB.
This ECG demonstrates the key features of sotalol overdose:
- Sinus bradycardia.
- Very long QT interval (~600ms).
NB. This patient is at significant risk of Torsades de Pointes.
This ECG demonstrates some of the key features of propranolol overdose:
- 1st degree AV block.
- Signs of sodium-channel blockade: QRS broadening (> 100 ms) and positive R’ wave in aVR (> 3mm).
NB. Normally the heart rate would be slower than this in a propranolol overdose (this is actually an ECG of flecainide poisoning — another sodium-channel blocking agent).
- Tricyclic antidepressant overdose (sodium-channel blocker toxicity)
- Digoxin toxicity
- Carbamazepine toxicity
- Quetiapine toxicity
- Dr Smith’s ECG Blog – Differential diagnosis of severe bradycardia (case discussions)
LITFL Further Reading
- ECG Library Basics – Waves, Intervals, Segments and Clinical Interpretation
- ECG A to Z by diagnosis – ECG interpretation in clinical context
- ECG Exigency and Cardiovascular Curveball – ECG Clinical Cases
- 100 ECG Quiz – Self-assessment tool for examination practice
- ECG Reference SITES and BOOKS – the best of the rest
- Brady WJ, Truwit JD. Critical Decisions in Emergency and Acute Care Electrocardiography
- Surawicz B, Knilans T. Chou’s Electrocardiography in Clinical Practice: Adult and Pediatric
- Wagner GS. Marriott’s Practical Electrocardiography 12e
- Chan TC. ECG in Emergency Medicine and Acute Care
- Rawshani A. Clinical ECG Interpretation
- Mattu A. ECG’s for the Emergency Physician
- Hampton JR. The ECG In Practice, 6e